Alert archive / Illinois / Freeze Warnings in 2017

Freeze Warning 1, NWS Lincoln, IL

March 9, 20176 counties in Illinois

NWS Lincoln, IL issued this freeze warning at Mar 9, 2017, 3:06 PM CST for 6 counties in Illinois. It took effect at Mar 10, 2017, 6:00 PM CST. It was in force for 41 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2017, 3:06 PM CST (21:06 UTC)
In effect from
Mar 10, 2017, 6:00 PM CST
Expired
Mar 12, 2017, 12:00 PM CDT
In force
41 hr
Issued by
NWS Lincoln, IL

Counties Clay County, IL, Crawford County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 77 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2394 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WWUS73 KILX 092106
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
306 PM CST Thu Mar 9 2017

...Freezing conditions expected the next several nights...

.The abnormally mild weather which has prevailed over the region
the last few weeks has resulted in the premature blooming of
flowers and trees over southern Illinois. This makes them
susceptible to freezing conditions. A hard freeze is expected most
of the next several nights, with lows in the lower to mid 20s,
beginning Friday night. 

ILZ066>068-071>073-101000-
/O.NEW.KILX.FZ.W.0001.170311T0000Z-170312T1700Z/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
306 PM CST Thu Mar 9 2017

...FREEZE WARNING IN EFFECT FROM 6 PM CST FRIDAY TO NOON CDT
SUNDAY...

The National Weather Service in Lincoln has issued a Freeze
Warning, which is in effect from 6 PM CST Friday to noon CDT
Sunday. 

* TEMPERATURE...Low temperatures Friday night are expected to be
  in the mid 20s, and Saturday night will be closer to 20. While
  the Freeze Warning only runs through Sunday morning at this
  time, similar conditions are likely during the first half of the
  upcoming week. 

* IMPACTS...Ornamental and fruit trees and flowers have already begun
  to bloom, and will be very susceptible to a hard freeze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Geelhart
6 follow-up statements
798 
WWUS73 KILX 100924
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
324 AM CST Fri Mar 10 2017

...Freezing conditions expected the next several nights...

.The abnormally mild weather which has prevailed over the region
the last few weeks has resulted in the premature blooming of
flowers and trees over southern Illinois. This makes them
susceptible to freezing conditions. A hard freeze is expected
most of the next several nights, with lows in the lower to mid
20s, beginning tonight.

ILZ066>068-071>073-102200-
/O.CON.KILX.FZ.W.0001.170311T0000Z-170312T1700Z/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
324 AM CST Fri Mar 10 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 6 PM CST THIS EVENING TO
NOON CDT SUNDAY...

* TEMPERATURE...Low temperatures tonight are expected to be 
  in the mid 20s, and Saturday night will be closer to 20. While 
  the Freeze Warning only runs through Sunday morning at this 
  time, similar conditions are likely during the first half of 
  the upcoming week. 

* IMPACTS...Ornamental and fruit trees and flowers have already 
  started to bloom, and will be very susceptible to a hard freeze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
625 
WWUS73 KILX 102051
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
251 PM CST Fri Mar 10 2017

...Freezing conditions expected the next several nights...

.The abnormally mild weather which has prevailed over the region
the last few weeks has resulted in the premature blooming of
flowers and trees over southern Illinois. This makes them
susceptible to freezing conditions. A hard freeze is expected
next several nights, with lows in the lower to mid 20s.

ILZ066>068-071>073-111000-
/O.CON.KILX.FZ.W.0001.170311T0000Z-170312T1700Z/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
251 PM CST Fri Mar 10 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 6 PM CST THIS EVENING TO
NOON CDT SUNDAY...

* TEMPERATURE...Low temperatures expected to be in the mid 20s
  tonight, and around 20 Saturday night. While the Freeze Warning only
  runs through Sunday morning at this time, similar conditions 
  are likely during the first half of the upcoming week. 

* IMPACTS...Ornamental and fruit trees and flowers have already 
  started to bloom, and will be very susceptible to a hard 
  freeze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Geelhart
777 
WWUS73 KILX 110930
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
330 AM CST Sat Mar 11 2017

...Freezing conditions expected the next several nights...

.The abnormally mild weather which has prevailed over the region
the last few weeks has resulted in the premature blooming of
flowers and trees over southern Illinois. This makes them
susceptible to freezing conditions. A hard freeze is expected
the next several nights, with lows in the lower to mid 20s.

ILZ066>068-071>073-112200-
/O.CON.KILX.FZ.W.0001.000000T0000Z-170312T1700Z/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
330 AM CST Sat Mar 11 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON CDT SUNDAY...

* TEMPERATURE...Low temperatures are expected to be in the mid 20s
  tonight, and around 20 Saturday night. While the Freeze Warning
  only runs through Sunday morning at this time, similar 
  conditions are likely during the first half of the upcoming 
  week. 

* IMPACTS...Ornamental and fruit trees and flowers have already 
  started to bloom, and will be very susceptible to a hard 
  freeze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
018 
WWUS73 KILX 112113
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
313 PM CST Sat Mar 11 2017

...Freezing conditions expected the next several nights...

.The abnormally mild weather which has prevailed over the region
the last few weeks has resulted in the premature blooming of
flowers and trees, like peach trees over southern Illinois. This 
makes them susceptible to freezing conditions. A hard freeze is 
expected the next several nights, with lows in the lower to mid 
20s.

ILZ066>068-071>073-121000-
/O.CON.KILX.FZ.W.0001.000000T0000Z-170312T1700Z/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
313 PM CST Sat Mar 11 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON CDT SUNDAY...

* TEMPERATURE...Low temperatures are expected to be in the lower
  20s overnight over southeast Illinois. While the Freeze Warning
  only runs through Sunday morning at this time, similar 
  conditions are likely during the first half of the upcoming 
  week. 

* IMPACTS...Ornamental and fruit trees and flowers have already
  started to bloom, and will be very susceptible to a hard freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill sensitive vegetation that
has sprouted early.

&&

$$

07
464 
WWUS73 KILX 120853
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
353 AM CDT Sun Mar 12 2017


ILZ066>068-071>073-121700-
/O.CON.KILX.FZ.W.0001.000000T0000Z-170312T1700Z/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
353 AM CDT Sun Mar 12 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* TEMPERATURE...Temperatures will dip into the lower 20s early
  this morning. While the Freeze Warning only runs through this
  morning, similar conditions are likely through Thursday morning.

* IMPACTS...Ornamental and fruit trees and flowers have already 
  started to bloom, and will be very susceptible to a hard 
  freeze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill sensitive vegetation
that has sprouted early.

&&

$$
424 
WWUS73 KILX 121658
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
1158 AM CDT Sun Mar 12 2017

ILZ066>068-071>073-121800-
/O.EXP.KILX.FZ.W.0001.000000T0000Z-170312T1700Z/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1158 AM CDT Sun Mar 12 2017

...FREEZE WARNING WILL EXPIRE AT NOON CDT TODAY...

Temperatures have risen above freezing across southeast Illinois
by midday, reaching the mid 30s by noon. Hence the freeze warning
is allowed to expire at noon today.

$$

07

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freeze warning went out at Mar 9, 2:34 PM CST, 32 minutes earlier.

Area forecast discussion, Mar 9, 2:34 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
234 PM CST Thu Mar 9 2017

.SHORT TERM...(This evening through Friday)
ISSUED AT 234 PM CST Thu Mar 9 2017

A quasi-stationary front south of I-72 near a Taylorville to Paris
line at mid afternoon and extended to a weak 1012 mb surface low
pressure over southeast KS. Temps at mid afternoon contrast from 49
at Lacon to 72F in Flora. The front begin to push southward as a
cold front across southeast IL late this afternoon and early
evening, as weak surface low pressure tracks eastward into southern
IL by mid evening. Have chances of rain showers mainly south of I-72
during early/mid evening with isolated rain showers as far north as
I-72. MUCAPES peak from 200-400 J/kg in southern six counties by
early evening and will continue mention of isolated thunderstorms in
southeast IL especially during 1st half of this evening. Mid and
high clouds have increased over central IL by mid afternoon and
clouds will increase over southeast IL during next few hours. Lows
overnight will range from the lower 20s nw of the IL river, to the
lower 30s in southeast IL from I-70 southeast.

Strong 1048 mb Canadian high pressure over northern parts of Alberta
and Saskatchewan and ridging into the upper Midwest, will continue
to ridge/build into the Midwest through Friday and bring dry and
colder air into the region overnight and Friday. Clouds will be
increasing already from the nw by Friday afternoon ahead of next wx
system. Much colder highs Friday range from mid 30s from I-74 north
and lower 40s in southeast IL, which is a good 10 degrees below
normal.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 234 PM CST Thu Mar 9 2017

Main forecast issues revolve around the fact that winter is deciding
it finally wants to show up. A couple periods of snowy conditions,
as well as temperatures below normal, are the highlights.

Friday night/Saturday storm system continues to track primarily
southwest of our forecast area. Several of the models are holding
back a bit on the arrival aside from the ECMWF, mainly focusing on
Saturday. Given the warm ground temperatures (50-55 degrees at 4
inch depth) and the higher sun angle these days, this will work
against any substantial accumulations. Currently appears the main
focus will be in west central into southern Illinois, with potential
for an inch as far east as Jacksonville and Flora, with generally
minor accumulations elsewhere. Will linger some light snow across
the far south into early Saturday evening, but think most of the
precipitation will be out of the area by late afternoon.

As a shortwave drops southeast into Montana early Sunday morning, it
will aid in the development of a surface system over the northern
Rockies, with the longer range models centering it over western
Missouri or Iowa by Monday morning. As a warm front extends eastward
across Illinois, precipitation will be most widespread north of this
boundary, so the ultimate positioning will be key. Snow again looks
to be the main issue, at least into Monday morning, with a
transition to rain or a mix from south to north. Too early to pin
down accumulations, but with a more extended period of colder air in
place, this could help prime the ground to let the snow stick better
than the weekend system. Most of the lingering snow should move out
Monday evening, but as the storm system intensifies off the mid-
Atlantic coast, the circulation could bring some snow showers off
Lake Michigan into eastern Illinois through Tuesday. For now, will
only carry slight chance PoP's to address the latter scenario.

Other complication is with the temperatures. Upper long wave trough
will dig across the Mississippi Valley early next week, as an upper
low closes off over the Midwest. 850 mb temperatures fall to -14C on
Tuesday. Blended model guidance appears to be too warm, likely due
to the bias corrections that were absorbed during the abnormally
warm weather over the last few weeks. Have undercut the numerical
guidance by 3-5 degrees for Monday through Wednesday, with highs
mainly in the 30s.

Nighttime temperatures are more problematic. Normal lows are close
to 30 degrees these days, and lows through the period will generally
be in the upper teens to mid 20s. Normally this wouldn't be much of
an impact, but spring growth is starting to take off much earlier
than normal due to the warm weather the last few weeks. Checks with
horticultural interests in southeast Illinois indicate that
ornamental and flowering trees (such as peaches) are already
blooming, and are very susceptible to freezing conditions. As such,
a Freeze Warning is being issued for Friday night through Sunday
morning for areas south of I-70, in conjunction with the NWS offices
to the west and south. Impacts north of there are not as significant
yet, so no headlines will be used there at this time. There likely
will need to be additional headlines next week, as the lows don't
rise above freezing through midweek, but daytime temperatures in the
30s will negate the need for a single warning running the entire
forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1155 AM CST Thu Mar 9 2017

A quasi-stationary frontal boundary south of I-72 near a
Taylorville to Paris line at midday, will start to push southward
across southeast IL during mid/late afternoon, reaching highway 50
by 00Z/6 pm. The chances of rain showers and isolated
thunderstorms will stay south of I-72 by this evening with just
sprinkles possible later this afternoon and early evening over
central IL. Mid/high clouds north of I-72 at midday will spread
southward across I-72 next few hours with VFR ceilings lower to
8-12k ft during the afternoon. Strong 1048 mb canadian high
pressure over northern Alberta and Saskatchewan and ridging sse
into the upper Midwest, will continue to ridge into the mid and
upper MS river valley through Friday. This will bring drier air
into area overnight into Fri as skies clear early overnight. ENE
winds of 8-14 kts early this afternoon to veer NE during the
afternoon and then northerly tonight with gusts of 17-22 kts
possible tonight into Friday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 6 PM CST Friday to noon CDT Sunday for
ILZ066>068-071>073.

&&

SHORT TERM...07
LONG TERM...Geelhart
AVIATION...07
Hazardous weather outlook, Mar 9, 10:42 AM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1042 AM CST Thu Mar 9 2017

ILZ027>031-036>038-040>057-061-101200-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Knox-
Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-
Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
1042 AM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, north central Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A period of light snow will be possible late Friday night into
Saturday. Current indications suggest most areas will see less
than 1 inch of accumulation, with around 1 inch accumulation
along and southwest of a Canton to Springfield line.

There will be another chance for snow Sunday night into Monday
evening, with a light accumulation possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ062-063-066>068-071>073-101200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1042 AM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of east central
Illinois, south central Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

An isolated thunderstorm will be possible this evening. No severe
weather is expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A period of light snow be likely late Friday night into Saturday.
Current indications suggest accumulations will be 1 inch or less.

There will be another chance for snow Sunday night into early Monday
with a light accumulation possible into early Monday. The snow will
mix with or changes over to light rain as temperatures warm into the
upper 30s to lower 40s by Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

07

Nearby

Freeze Warnings in Illinois, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.